Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Los Angeles, CA

February 26, 2010Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 26, 2010, 10:47 PM PST for Santa Barbara County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2010, 10:47 PM PST (06:47 UTC)
Expired
Feb 27, 2010, 2:30 AM PST
In force
4 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Santa Barbara County, CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 26, 10:10 PM PST, 37 minutes earlier.

Area forecast discussion, Feb 26, 10:10 PM PST, 37 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1010 PM PST FRI FEB 26 2010

UPDATE FOR NEW AVIATION DISCUSSION

.SYNOPSIS...

A STRONG STORM SYSTEM ON THE CENTRAL COAST TONIGHT WILL MOVE SOUTH
INTO LOS ANGELES AFTER MIDNIGHT BRINGING RAIN...HEAVY AT
TIMES...FOLLOWED BY SHOWERS DURING THE DAY ON SATURDAY. THE COLD AND
UNSTABLE AIRMASS MAY PRODUCE SOME THUNDERSTORMS. A RIDGE OF HIGH
PRESSURE BUILDS BACK IN FOR DRY WEATHER SUNDAY AFTERNOON AND
MONDAY...FOLLOWED BY A WEAK STORM SYSTEM TUESDAY.

&&

.SHORT TERM (TODAY-MON)...
STORM SYSTEM STILL ON TRACK FOR A NICE SOAKING OVERNIGHT AND
SATURDAY MORNING. SLOW MOVING COLD FRONT IS DRAPED OVER SLO COUNTY.
LATEST SATELLITE PASSES SHOW PW VALUES NEAR 1 INCH, SOME SITES IN
THE HILLS OF THE NW CORNER OR THE COUNTY HAVE RECEIVED ALMOST TWO
INCHES OF RAIN IN THE LAST 6 HOURS. PEAK HOURLY RAINFALL RATES ARE
NEAR 6 TENTHS OF AN INCH PER HOUR BUT MOST SENSORS ARE REPORTING
ABOUT A QUARTER INCH OF RAIN PER HOUR.

00Z WRF CAME IN WITH NO CHANGES TO THE FORECAST. THE SLO AND SBA
COUNTIES WILL SEE THE BEST RAIN FROM NOW UNTIL MIDNIGHT AND THEN VTA
AND L.A. COUNTIES FROM MIDNIGHT UNTIL SHORTLY AFTER SUNRISE. THE
UPPER LOW WILL TRACK RIGHT BEHIND THE COLD FRONT SATURDAY AND WILL
KEEP A SHOWERY REGIME GOING THROUGH THE DAY.

RAINFALL ESTIMATES THROUGH SATURDAY EVENING ARE GENERALLY EXPECTED
TO RANGE BETWEEN 0.75 TO 1.50 INCHES ACROSS COASTAL AND VALLEY
AREAS...WITH 1.50 TO 2.50 INCHES IN FAVORED FOOTHILL AND COASTAL
SLOPE LOCATIONS. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE NEAR
THUNDERSTORMS.

THUNDER CHANCES DO NOT LOOK GREAT OVERNIGHT WITH ALL CURRENT THUNDER
ASSOCIATED WITH THE UPPER LOW. SLIGHT CHC OF TSTMS WITH THE FRONT
MAY BE A TOUCH OVERDONE AND THE REAL THREAT OF THUNDER WILL BE WITH
THE UPPER LOW TOMORROW AS IT TRACKS OVERHEAD WITH ITS LARGE 500 MB
-26C COLD POOL. THE CORE OF THE LOW STAYS OVER THE WATERS AND THE
COASTAL WATERS WILL HAVE THE BEST CHC OF TSTMS.

THE UPPER WILL EXIT THE REGION LATE IN THE AFTERNOON AND THE SHOWER
ACTIVITY SHOULD QUICKLY DIMINISH.

...FROM PREVIOUS DISCUSSION...

BURN AREA FLOOD WATCHES LOOK APPROPRIATE AND NO CHANGES THERE. WITH
DECENT UPSLOPE SOUTHERLY FLOW ENHANCING PRECIP ACROSS THE TRANSVERSE
RANGES RAINFALL RATES WITH THE FRONT COULD REACH OR EXCEED USGS
THRESHOLDS FOR MUD AND DEBRIS FLOWS. PLEASE REFER TO LATEST QPS AND
FLASH FLOOD WATCH FOR DETAILS ON RAINFALL AMOUNTS. IN ADDITION,
DECENT CONVECTIVE POTENTIAL WITH THIS SYSTEM, PARTICULARLY FOLLOWING
THE FRONT AS THE COLDER AIR ARRIVES. THE BEST THREAT FOR STORMS WILL
BE OVER THE WATER, BUT ADJACENT LAND ZONES, INCLUDING THE VALLEYS
AND FOOTHILLS WITH BE AT RISK AS WELL WHICH ADDS AN ADDITIONAL
THREAT TO THE BURN AREAS.

THIS WILL BE A GOOD DUMP OF SNOW FOR LOCAL SKI RESORTS, BUT IT WILL
TAKE A LITTLE TIME BEFORE THE SNOW LEVELS FALL ENOUGH TO BRING
ACCUMULATING SNOW BELOW 6000 FEET. WINTER STORM WATCH WAS CONVERTED
TO A WARNING FOR THE VENTURA/LA MOUNTAINS. UP TO 18 INCHES POSSIBLE
FOR HIGHER ELEVATIONS, AND LIGHT ACCUMULATIONS POSSIBLE DOWN TO 4500
OR 5000 FEET BY SATURDAY, ESPECIALLY WITH CONVECTIVE ACTIVITY.

LAX-SFO GRADIENT UP TO ABOUT 10 MB THIS AFTERNOON WHICH IS WHAT THE
MODELS HAD BEEN TARGETING. WINDS SHOULD REACH ADVISORY LEVELS FOR
THE HIGHER ELEVATIONS OF THE CENTRAL COAST TONIGHT WITH SOME
BORDERLINE ADVISORY LEVEL GUSTS AT LOWER ELEVATIONS. WINDS WILL
START TO DECREASE POST-FRONTAL LATER TONIGHT UP THERE WITH GUSTY
WINDS CONTINUING IN THE LA/VTU MOUNTAINS THROUGH THE LATE MORNING
HOURS. MAY ALSO GET SOME GUSTY SOUTHERLY WINDS THROUGH THE PASSES
INTO THE ANTELOPE VALLEY BUT WILL NOT ISSUE AN ADVISORY AT THIS TIME.

SHOWERS WILL BE TAPERING OFF SATURDAY NIGHT WITH JUST SOME LINGERING
UPSLOPE SHOWERS FOR NORTH FACING SLOPES THROUGH SUNDAY MORNING. COOL
AND DRY ELSEWHERE SUNDAY WITH SOME LOCALLY GUSTY NORTHERLY WINDS IN
THE MOUNTAINS AND BELOW PASSES AND CANYONS OF SRN SBA COUNTY. DRY
AND WARMER MONDAY WITH HIGHS GETTING BACK TO NEAR NORMALS.

.LONG TERM (TUE-FRI)...GFS AND ECMWF CONTINUE TO INDICATE A COUPLE
OF WEAK SYSTEMS COMING IN TUE AND WED, THOUGH THE EXACT TIMING IS
SOMEWHAT UNCERTAIN. PRECIP, IF ANY, IS EXPECTED TO BE LIGHT. THU IS
EXPECTED TO BE DRY BUT THE GFS SHOWS A SOMEWHAT STRONGER STORM
POSSIBLE FOR LATE NEXT FRIDAY.

&&

.AVIATION...27/0605Z...GENERALLY MODERATE CONFIDENCE IN THE CURRENT
TAF DUE TO TIMING OF ONSET OF LOW CIGS AND VSBYS OR THE TIMING OF
THE ENDING OF MVFR CONDITIONS LATE IN THE PERIOD. THERE IS HOWEVER
HI CONFIDENCE THAT THE LOWER CIGS/VSBYS WILL ACCOMPANY THE FRONT AT
TIMES TONIGHT INTO SAT MORNING. THERE IS ALSO THE 30 PERCENT CHANCE
OF IFR CIGS AT TIMES. E WINDS TO 12 KT WILL BE POSSIBLE AT KLAX
09Z-11Z. A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST FOR MUCH OF
THE AREA LATER TONIGHT AND SAT AS WELL.

KLAX...MODERATE CONFIDENCE OVERALL WITH CURRENT TAF DUE TO TIMING OF
ONSET OF LOW CIGS AND VSBYS WITH COLD FRONT SLATED TO MOVE THRU THE
REGION. HOWEVER...THERE IS HI CONFIDENCE MVFR CONDITIONS WILL MOVE
IN AT TIMES LATER TONIGHT THRU SAT. THERE IS ALSO A DECENT CHANCE OF
THUNDERSTORMS IN THE VICINITY FROM 18Z-00Z. E TO SE WINDS WILL
AFFECT THE AIRFIELD TONIGHT INTO SAT MORNING...WITH WINDS UP TO 12
KT EXPECTED FROM 09Z-11Z. HI CONFIDENCE IN VFR CONDITIONS OVER THE
AIRFIELD 00Z-12Z SAT NIGHT.

KBUR...MODERATE CONFIDENCE OVERALL WITH CURRENT TAF DUE TO TIMING OF
ONSET OF LOW CIGS AND VSBYS WITH COLD FRONT SLATED TO MOVE THRU THE
REGION. HOWEVER...THERE IS HI CONFIDENCE MVFR CONDITIONS WILL MOVE
IN AT TIMES LATER TONIGHT AND SAT. THERE IS ALSO A 20 PERCENT CHANCE
LIFR CIGS COULD AFFECT THE AIRFIELD LATE TONIGHT AND EARLY SAT. A
DECENT CHANCE OF THUNDERSTORMS CAN BE EXPECTED IN THE VICINITY FROM
18Z-00Z. GENERALLY HIGH CONFIDENCE VFR CONDITIONS SHOULD RETURN TO
THE AIRFIELD AFT 03Z SAT EVENING.

***NOTE***
THE ASOS EQUIPMENT AT KBUR...KVNY...KHHR...KCMA...AND KOXR HAS A
SOFTWARE ERROR THAT MAY LEAD TO INCORRECT CLOUD HEIGHTS WHEN THERE
ARE TWO OR MORE CLOUD LAYERS PRESENT. OBSERVATIONS AT KBUR WILL BE
QUALITY CONTROLLED 24 HOURS A DAY...OBSERVATIONS AT KVNY WILL BE
QUALITY CONTROLLED FROM 13Z-07Z...OBSERVATIONS AT KOXR WILL BE
QUALITY CONTROLLED FROM 15Z-05Z. TAFS FOR KVNY AND KOXR WILL NOT BE
AMENDED FOR CIGS DURING THE TIME THE OBSERVATIONS ARE NOT MONITORED
AND THERE ARE TWO OR MORE CLOUD LAYERS PRESENT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD/ASR
AVIATION...SIRARD
SYNOPSIS...B

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 26, 6:00 AM PST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 26 2010

CAZ034>041-044>046-051>054-059-087-088-547-548-271400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST FRI FEB 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

FLASH FLOOD WATCH FOR THE BURN AREAS WILL BEGIN LATER THIS EVENING
FOR SANTA BARBARA COUNTY...THEN AFTER MIDNIGHT FOR LOS ANGELES
COUNTY. EXPECT PERIODS OF HEAVY RAIN WITH HOURLY RAINFALL RATES
EXCEEDING USGS THRESHOLDS. THERE WILL BE THE POSSIBILITY OF HEAVY
SNOW AND GUSTY WINDS ACROSS THE LOS ANGELES AND VENTURA COUNTY
MOUNTAINS AS WELL LATER TONIGHT. THERE WILL ALSO BE THE POSSIBILITY
FOR GUSTY WINDS ACROSS THE SANTA BARBARA AND SAN LUIS OBISPO COUNTY
MOUNTAINS LATE THIS EVENING THROUGH EARLY SATURDAY MORNING WITH
GUSTS TO 60 MPH POSSIBLE. WITH THE UPCOMING STORM SYSTEM...THERE
WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGIONS...INCLUDING THE
ADJACENT COASTAL WATERS ON SATURDAY. A FEW WEAK WATERSPOUTS COULD
DEVELOP AS WELL WITH THIS STORM SYSTEM ACROSS THE INNER
WATERS...ESPECIALLY FROM POINT MUGU TO HUNTINGTON BEACH AND THE SAN
PEDRO CHANNEL FROM EARLY SATURDAY.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

FLASH FLOOD WATCH WILL CONTINUE TO BE IN EFFECT FOR THE BURN AREAS
SATURDAY MORNING THROUGH THE EVENING HOURS. EXPECT PERIODS OF HEAVY
RAIN WITH HOURLY RAINFALL RATES EXCEEDING USGS THRESHOLDS. THERE
WILL BE THE POSSIBILITY OF HEAVY SNOW AND GUSTY WINDS ACROSS THE LOS
ANGELES AND VENTURA COUNTY MOUNTAINS CONTINUING THROUGH SATURDAY
AFTERNOON AS WELL. CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION...INCLUDING THE ADJACENT COASTAL WATERS ON SATURDAY. A FEW
WEAK WATERSPOUTS COULD DEVELOP AS WELL WITH THIS STORM SYSTEM ACROSS
THE INNER WATERS...ESPECIALLY FROM POINT MUGU TO HUNTINGTON BEACH
AND THE SAN PEDRO CHANNEL FROM EARLY SATURDAY THROUGH THE EVENING
HOURS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 8:31 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo35 min
Feb 26, 9:02 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo4 hr
Feb 26, 9:31 PM PSTAreal Flood AdvisoryLOXSanta Barbara3 hr
Feb 26, 10:54 PM PSTAreal Flood AdvisoryLOXSanta Barbara6 hr
Feb 27, 1:16 AM PSTAreal Flood AdvisoryLOXVentura4 hr
Feb 27, 2:15 AM PSTAreal Flood AdvisoryLOXLos Angeles6 hr
Feb 27, 3:34 AM PSTFlash Flood WarningLOXLos Angeles6 hr
Feb 27, 5:14 AM PSTAreal Flood AdvisoryLOXVentura80 min
Feb 27, 5:55 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara5 hr
Feb 27, 7:27 AM PSTAreal Flood AdvisoryLOXVentura3 hr
Feb 27, 8:05 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura10 hr
Feb 27, 8:47 AM PSTSevere Thunderstorm WarningLOXSan Luis Obispo28 min
Feb 27, 10:42 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara6 hr
Feb 27, 11:49 AM PSTAreal Flood AdvisoryLOXVentura6 hr
Feb 27, 2:41 PM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 27, 3:12 PM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.